Skip Navigation

Tamoxifen treatment for breast cancer

Hi, I'm Ruth H.

My medication was just changed to Tamoxifen and I am very concerned about its side effects. Can anyone on Tamoxifen share their experience taking this drug?

  • Post #1
  • Sat Feb 10, 2018
Hi, I'm Amy H-R

I was started on Tamoxifen last April for DCIS after surgery and Radiation Tx. I take my Tamoxifen at 8:00 every evening. At the beginning I would have mild hot flashes throughout the day as well as night sweats during the night. I experience some mild leg cramping with the night sweats so I make sure that I drink a lot of water and don’t let myself become dehydrated. Now, I get an occasional hot flash during the day, but still have the night sweats and leg cramps nightly. I sleep with a fan blowing on me at all times and continue to hydrate and have found that this has helped me sleep a little better. And I know this sounds silly, but when I fall asleep sitting up I don’t get the night sweats, but as soon as I lay down I get them almost immediately.

My mom also took Tamoxifen following her Lumpectomy, Chemo and Radiation. She had similar experiences with the hot flashes and night sweats but did not have the leg cramps. She also attributes some weight gain to the Tamoxifen, but I think it might have been the ice cream :-)

The best advice I can give is to talk to your doctor about all of your concerns. Everyone has their own unique experience with different medications, treatments and side effects and you need to make decisions on your own experiences and not those of others.

  • Post #2
  • Sun Feb 11, 2018
I'm Mary Ellen Snyder, and I'm a survivor of Stage 1 Breast Cancer

I have been on tamoxifen for a little over a year. I was on letrozole for a year before that but it was depleting my bone mass. I do have some occasional leg cramps while sleeping, but other than that, I have been good with it. All the hormone therapies have some side effects. You need to work with your Oncologist about your concerns.

  • Post #3
  • Sun Feb 11, 2018
Hi, I'm Lori A M.

I had been taking Tamoxifen since the end of October. I have had no problems with leg cramps and only minimal hot flashes. Almost immediately, though, I started having PVCs (heart). They were asymptomatic initially. I started radiation at the end of December and suddenly in addition to the irregular heartbeat, my radiological oncologist told me my heart was skipping every 3rd beat, my heart rate was racing at times throughout the day. At times going as high as 205. I am in fairly good health with no history of heart issues, and had just had an EKG prior to my lumpectomy with no indication of PVCs, skipped heartbeats etc. My doctors are all telling me that Tamoxifen does not list heart issues as a side effect, but nothing else has changed prior to this change. I am currently taking a 3 week break from the Tamoxifen to see what happens. I am still having the skipped/irregular heartbeat, but the racing heartbeat is dramatically improving. Has anyone else had heart issues as a result of taking Tamoxifen?

  • Post #4
  • Sun Feb 11, 2018
I'm Louann Chapman, and I'm a survivor of Stage 3a Breast Cancer

I had bilateral lumpectomies Stage 3-a in Dec 2015 with left axillar dissection of 13 nodes (4 positive), leaving me with mild lymphedema in my left arm. I only had a sentinel node bx on my right and negative there. I followed with chemo and radiation and then was put on the hormone Amiprazole which I didn’t tolerate. It caused really severe bone and muscle pain and leg cramps and terrible hot flashes. So, they switched me to Tamoxifen but nothing really changed for the better. After almost a year, I quit it even though my oncologist would have preferred I stay on it. I’m a strict healthy vegan (no processed foods) with ideal weight. A year and a half after my last radiation (this October 2017) I went on a 170 mile 14 day trek in Nepal climbing up and down mountains up to 14,000 ft. I am 65 years old (cancer at 63 yrs). So I am pretty strong. But I wanted to know if there is anyone who can say that the muscle and joint pain has been permanent for them after getting off the hormone? It’s been a year now, and it still is present but it is very strange…as long as I’m moving (walking or hiking) there is no pain, but the minute I sit or rest, I get up and have severe pain and stiffness with the initial moving…then it goes away! I never had any pain prior to my treatments and no arthritis in my family and would really like to hear from someone who might have these symptoms permanently! I can’t get anyone to tell me if there can and is permanent pain. I am grateful I can do my exercises and hiking but I feel like I’m 100 moving from a resting state! The strangest thing of all about the muscle pain is that it can be massaged out! It’s as if I’m experiencing lactic acidosis in my muscles at rest, then it leaves when I’m circulating. This happens every day, not just after I’ve exercised. Any advice is appreciated.

  • Post #5
  • Sun Feb 11, 2018
I'm Louann Chapman, and I'm a survivor of Stage 3a Breast Cancer

I just left a message but I forgot to include what else happened to me while on Tamoxifen! Guess it’s pretty common, but had to have 2 uterine polyps removed and I was afraid if I stayed on it, it would happen again. I’d NEVER had any gyno problems ever in my life and my oncologist said polyps aren’t uncommon. That’s really what motivated me to quit taking it for good.

  • Post #6
  • Sun Feb 11, 2018
Hi, I'm Gabriella S.

I have been on Tamox for the last 7 years (Stage 4 HER2+) and here is my experience: yes, the muscle cramps are part of my “new normal”, but I have found three factors that help control them: 1) stretching after exercise (I had never done it before, but now it is a non-negotiable); 2) increase the amount of water you drink daily (pure water, tea) as cramps and muscle pain are worsened by dehydration; 3) magnesium, magnesium magnesium! As one poster said, cramps and muscle pain only occur at rest, most frequently at night and during sleep. As for the cardiovascular problems, Tamox increases your risk of thrombosis, so everything that applies for that helps, be it cardio exercise, fish oil, supplements like Gingko Biloba, Taurine, etc. Always run your supplements by your doctor. Also, expect weight gain (which can be controlled by tweaking diet and exercise) and some hair thinning, but in the larger scheme of things, a small price to pay. Other than that, a pretty tolerable drug that is demonized too often but is very effective.

  • Post #7
  • Sat Feb 17, 2018
Hi, I'm Kimberly A W.

I had Stage 1 invasive ductal carcinoma in my right breast March, 2014. I had a lumpectomy and radiation and was prescribed Tamoxifen after radiation. The side effects, hot flashes, fatigue, and joint pain, were significant and never leveled off much for me. I didn’t mind the hot flashes, but the joint pain was so bad, I was afraid going down stairs. After almost 2 years, I started having skin issues that progressively worsened. My dermatologist took a biopsy and determined it was a prescription interaction. Tamoxifen was the only medication I was taking. I stopped taking it and all of the symptoms greatly improved. However, the fatigue and joint pain never resolved completely. I still have issues with pain after exercising and walking for an extended period of time.

Everyone responds differently, but it is the right decision for me to not take it.

  • Post #8
  • Sat Feb 17, 2018
Yun
Yun
Hi, I'm Yun
Yun

Well, I don’t know if it’s also due to aging, I think odor from vaginal discharge is something I didn’t expect I’d get with Tamoxifen.

  • Post #9
  • Sun Feb 18, 2018
Hi, I'm BETTY M R.

I took Tamoxifen for 2 years and was hospitalized with bilateral pulmonary emboli. I refuse to take anything else. I had DCIS and had a lumpectomy and radition tx. My radiation oncologist gave me neurontin for the hot flashes. Worked great. He agrees with my decision not to take anymore medications. He told me I only have a 10% chance of getting cancer in the other breast and the Tamoxifen decreases it to 5%. I’ll take my chances! If it comes back I’ll have surgery again and radiation. I could have dropped dead from the P.E.s. I’m a RN and made an informed decision on what’s best for me. Each patient has to do the same. I’m much more afraid off dying from a P.E. than breast cancer. I at least I have a fighting chance of beating the cancer. Best of luck to you!

  • Post #10
  • Sun Feb 18, 2018

Add to Discussion

Sign in or Join (free) to add to this discussion. Add to this discussion